Hail, Jefferson
- When
- August 16, 3:28 PM EST
- Where
- Jefferson County, 0.69 mi N of Jeffersontown
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.210, -85.570
Another in a series of cold fronts brought severe thunderstorms to Kentucky. Most of wind damage that occurred was in the form of downed trees and power lines.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
Another in a series of cold fronts brought severe thunderstorms to Kentucky. Most of wind damage that occurred was in the form of downed trees and power lines. Several people were injured, however, when the vehicles or outbuildings they occupied were struck by falling trees or large limbs. A few barns were damaged or destroyed, including one in Bourbon County occupied by four thoroughbred horses. The horses were rescued, and had sustained only minor injuries.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 16, 1:10 PM EST, 2 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 210 PM EDT THU AUG 16 2007 .SHORT TERM (TONIGHT AND FRIDAY)... MAIN CONCERNS WILL BE THE STRENGTH AND LOCATION OF ANY THUNDERSTORM ACTIVITY THIS EVENING. A STRONG PROGRESSIVE TROUGH WILL MOVE SOUTH OF HUDSONS BAY LATER THIS AFTERNOON. CANADIAN HIGH PRESSURE...WITH ITS ASSOCIATED COOLER AND DRIER AIR WILL BUILD SOUTH INTO THE WESTERN GREAT LAKES REGION TONIGHT. EVENTUALLY...THIS COLD FRONT WILL MOVE SOUTH OF THE OHIO RIVER OVERNIGHT. SLIGHTLY COOLER AND DRIER WILL OVERSPREAD THE STATE...BUT WILL LAG BEHIND THE INITIAL WIND SHIFT BY SEVERAL HOURS. LESS HUMID AIR WILL NOT REALLY BE NOTICEABLE UNTIL LATER FRIDAY EVENING. STRONG STORMS WITH LOCALIZED DAMAGING WIND GUSTS ARE POSSIBLE LATE THIS AFTERNOON AND THIS EVENING ACROSS SOUTHERN INDIANA AND NORTHERN KENTUCKY. LATEST SURFACE ANALYSIS SHOWS THE HIGHEST CAPES(INSTABILITY) AND GREATEST MOISTURE CONTENT NORTHWEST OF THE OHIO RIVER. MUCH DRIER AIR RESIDES ALONG THE TENNESSEE BORDER. STEEP LOW LEVEL LAPSE RATES AND 25 TO 35KT WESTERLY FLOW ALOFT MAY LEAD TO LOCALIZED MICROBURSTS. STRONG CONVECTION CURRENTLY ACROSS CENTRAL ILLINOIS WILL MOVE EAST SOUTHEAST ALONG AN OLD OUTFLOW BOUNDARY. SHOULD THESE STORMS HOLD TOGETHER...THEY WILL ARRIVE IN SOUTHWEST INDIANA LATE THIS AFTERNOON AND OVERSPREAD AREAS NORTH OF INTERSTATE 64 DURING THE EARLY PART OF TONIGHT. ACROSS OUR SOUTHERN COUNTIES...PRECIP WILL ARRIVE LATE...POSSIBLY DURING THE EARLY MORNING HOURS(IF AT ALL). TEMPERATURES WILL COOL SLIGHTLY INTO THE LOWER TO MID 90S BY FRIDAY AFTERNOON. JSD .LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)... ...RAIN CHANCES GETTING SLIMMER...SUMMERTIME HEAT TO CONTINUE... UPPER RIDGE WILL REMAIN STRONG OVER THE SOUTHEAST UNITED STATES THROUGH THE FORECAST PERIOD. MODELS TODAY ARE EXHIBITING A DISTINCT WESTWARD SHIFT IN THE UPPER AIR PATTERN OVER WHAT THEY WERE SHOWING YESTERDAY...WITH THE UPPER RIDGE MORE OVER THE SOUTHEAST CONTINENTAL UNITED STATES RATHER THAN JUST OFF THE COAST...AND WITH THE UPPER TROF THAT WAS EAST OF THE MISSISSIPPI IN YESTERDAY/S PROGS NOW STRETCHING FROM ILLINOIS TO TEXAS THIS WEEKEND. FOR US THIS WOULD SUGGEST AN INCREASE IN FORECAST TEMPERATURES AND A DECREASE IN FORECAST PRECIPITATION CHANCES. AT THE SURFACE HIGH PRESSURE WILL SLIDE FROM CENTRAL CANADA TO THE MID-ATLANTIC FRIDAY AND SATURDAY. AS WAS FEARED YESTERDAY...MODELS NO LONGER VERY ENTHUSIASTIC ABOUT BRINGING LEFT-OVER MOISTURE FROM ERIN INTO CENTRAL KENTUCKY OR FAR SOUTHERN INDIANA. WILL KEEP POPS VERY LOW THIS WEEKEND. THE SOUTHEAST UPPER RIDGE IS EXPECTED TO SLOWLY RETROGRADE NEXT WEEK AND SURFACE RIDGING WILL BE BLOCKING THE GULF...MEANING ANY CHANCES FOR PRECIPITATION...ESPECIALLY SOUTH OF THE OHIO RIVER...WILL BE EXTREMELY SMALL. TEMPERATURES WILL BE QUITE SIMILAR FROM ONE DAY TO THE NEXT WITH HIGHS GENERALLY IN THE LOWER 90S. 13 && .AVIATION (18Z TAF ISSUANCE)... INCREASING INSTABILITY WILL LEAD TO SCATTERED THUNDERSTORM DEVELOPMENT AT SDF AFTER 19Z...AND FOR LEX AFTER 21Z. VISIBILITIES AND CEILINGS WILL REMAIN VFR OUTSIDE OF ANY THUNDERSTORMS THIS EVENING. AT THIS POINT...CANNOT SPECIFICALLY TIME THE DEVELOPMENT OR ARRIVAL TIMES OF ANY STORMS FOR LEX OR SDF. WILL PUT VCTS FOR LEX AND SDF LATER THIS EVENING. BWG WILL REMAIN CLEAR FOR MUCH OF THE EVENING. THUNDERSTORMS MAY ARRIVE AT BWG AFTER 02Z. SOME STORMS THIS EVENING MAY BECOME STRONG WITH LOCALIZED GUSTY WINDS AND IFR CONDITIONS. THE THREAT OF THUNDER WILL DIMINISH BY THE MID MORNING HOURS. WINDS WILL CONTINUE LIGHT...BUT SWITCH TO THE NORTH AFTER 01Z AT LEX AND SDF. .LMK WATCHES/WARNINGS/ADVISORIES... KY...HEAT ADVISORY FOR ALL ZONES FROM 300 PM EDT TO 800 EDT. IN...HEAT ADVISORY FOR ALL ZONES FROM 300 PM EDT TO 800 EDT. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 403 PM EDT THU AUG 16 2007 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-170830- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 403 PM EDT THU AUG 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TONIGHT. THIS EVENING...A COLD FRONT IS FORECAST TO DROP SOUTHWARD INTO SOUTHERN INDIANA AND CENTRAL KENTUCKY. UPPER AIR SOUNDINGS FROM EARLIER TODAY SHOWED LITTLE CONVECTIVE INHIBITION FOR THIS EVENING. STRONG TO SEVERE STORMS ARE POSSIBLE ALONG AND NORTH OF INTERSTATE 64 AND WEST OF FRANKFORT DURING THE EVENING HOURS. MODERATE WINDS OF 25 TO 35 MPH AROUND 10 THOUSAND FEET WILL COMBINE WITH UNSTABLE CONDITIONS TO PROVIDE A THREAT FOR DAMAGING WIND GUSTS AND MARGINALLY SEVERE HAIL AT THE SURFACE. IN ADDITION...ANY THUNDERSTORMS WILL CONTAIN FREQUENT LIGHTNING AND VERY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY. ISOLATED TO SCATTERED SUMMERTIME THUNDERSTORMS WILL ALSO BE POSSIBLE SUNDAY NIGHT THROUGH MID WEEK. NO ORGANIZED SEVERE WEATHER IS ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. JSD/13
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 408 PM EDT THU AUG 16 2007 INZ084-089>092-KYZ025-030-031-162115- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-MEADE KY- JEFFERSON KY-OLDHAM KY- INCLUDING THE CITIES OF...MARENGO...TELL CITY...CORYDON... NEW ALBANY...JEFFERSONVILLE...BRANDENBURG...LOUISVILLE... LA GRANGE 408 PM EDT THU AUG 16 2007 /308 PM CDT THU AUG 16 2007/ A COUPLE OF DEVELOPING THUNDERSTORMS HAVE THE POTENTIAL OF PRODUCING GUSTY WINDS. ONE THUNDERSTORM LOCATED OVER PERRY COUNTY INDIANA WILL MOVE EAST INTO CRAWFORD COUNTY INDIANA AND MEADE COUNTY KENTUCKY. THE OTHER THUNDERSTORM WAS LOCATED OVER FLOYD AND CLARK COUNTIES IN INDIANA AND WILL MOVE EAST INTO NORTHERN JEFFERSON COUNTY AND OLDHAM COUNTY IN KENTUCKY. THESE STORMS WILL BE CAPABLE OF PRODUCING WINDS OF 40 TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. JA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 410 PM EDT THU AUG 16 2007 INZ077>079-162100- JEFFERSON-SCOTT-WASHINGTON- 410 PM EDT THU AUG 16 2007 ...LINE OF INTENSE STORMS AFFECTING JEFFERSON...SCOTT AND WASHINGTON COUNTIES... AT 406 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTH OF VERNON TO 8 MILES SOUTH OF BROWNSTOWN...MOVING EAST AT 30 MPH. FREQUENT DEADLY LIGHTNING...TORRENTIAL RAIN...SMALL HAIL...AND STRONG GUSTY WINDS TO 50 MPH...ARE EXPECTED WITH THESE STORMS. THESE STORMS WILL BE... NEAR MADISON BY 430 PM EDT. NEAR SCOTTSBURG BY 435 PM EDT. THESE STORMS WILL BE... NEAR LANCASTER BY 415 PM EDT. NEAR WIRT BY 420 PM EDT. NEAR NEW FRANKFORT BY 425 PM EDT. NEAR NORTH MADISON BY 430 PM EDT. NEAR SCOTTSBURG BY 435 PM EDT. NEAR MANVILLE BY 440 PM EDT. IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. 13
The Louisville radar (KLVX), 42 km away, was scanning. The volume nearest the first event began at 20:27 UTC.
21 thunderstorm wind, 5 hail, 1 lightning. Local standard time, as filed.
Trees and power lines were downed.
Trees and power lines were downed.
Trees and power lines were downed.
One person was injured when a tree fell on a car.
A barn collapsed near Paris. Tree damage was also reported.
Thunderstorm winds blew a tree on to a barn. Two people inside the barn were injured.
Trees were downed across the county.
Eight inch limbs were downed.
Trees and power lines were downed.
Trees and power lines were downed.
A tree was blown on to a passing car on Milton Hill.
Trees and power lines were downed.
Lightning started a house fire in the Jeffersontown area. The extent of damage is unknown.
Trees and power lines were downed.
Trees and power lines were downed.
Several trees were downed across the county. A few barns were damaged by high winds as well.
Numerous trees were downed across the county.
Numerous trees were downed county wide.
Trees and power lines were downed.
Trees were downed along Shadrick Ferry Road.
Trees were downed across the county.
Trees and power lines were downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49481, 49544, 49516, 49483, 49552, 49491, 49493, 49495, 49497, 49518, 49498, 49556, 49485, 49519, 49520, 49489, 49486, 49500, 49502, 49504, 49506, 49487, 49508, 49510, 49511, 49513, 49515.